Illinois, 2017Winter Storm and Winter Weather in Illinois, December 29, 2017
December 29, 2017 · NWS DVN · 11 events in 11 counties and zones
A winter storm moved across the region during the day on December 29th and brought snow along and north of a line from Gladstone to Galesburg Illinois. 5 inches of snow was reported.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm moved across the region during the day on December 29th and brought snow along and north of a line from Gladstone to Galesburg Illinois. The heaviest snow fell in the counties along the Interstate 80 corridor where 4 to about 6.5 inches of snow was reported. 1 to 4 inches of snow was reported to the south and north of that line with the lightest amounts along the U.S. Highway 20 corridor and along a line from Gladstone to Galesburg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 29, 5:53 AM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Dec 29, 5:53 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
553 AM CST Fri Dec 29 2017
...12z AVIATION UPDATE...
.SYNOPSIS...
Issued at 334 AM CST Fri Dec 29 2017
An upper level shortwave over the Rockies will pass quickly
southeast across the region this afternoon into early evening.
Strengthening elevated warm advection and frontogenesis vicinity
of low level front will aid in a quick hitting and impactful
accumulating snow event for portions of eastern Iowa and northwest
Illinois by this afternoon into early evening.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 334 AM CST Fri Dec 29 2017
Models continue to trend slightly wetter with the system today
into this evening, and not surprising given the magnitude
of synoptic/large scale ascent and mesoscale forcing. Time
sections show very impressive deep dendritic growth zone with
moderate to strong forcing at times, thereby leading to a very
efficient and dry/fluffy snow event. Snow to liquid ratios
are likely to be 20-25:1, and would not be surprised to see some
areas around 30:1.
Timing... Snow looks to begin into eastern Iowa around mid morning
then progressing eastward to vicinity of Mississippi River prior
to midday and the rest of NW IL through the early afternoon. Snow
to continue moderate to heavy at times through the afternoon
before tapering off to flurries and ending from north to south
this evening.
Amounts... QPF of 0.1 to 0.25+ inch and SLRs of 20-30:1 support
2-6 inches along/n of Hwy 34 or roughly Fairfield to Galesburg
line, with amounts tapering off to less than an inch far south.
The heaviest amounts look to be focused from around Hwy 30 through
the I-80 corridor where best overlap of mesoscale forcing and
large scale ascent progged, as warm advection band lifts into the
aforementioned area before stalling then pivoting or curling back
southward with passage of vort max and suggested low level frontal
circulation.
Impacts... Upgraded a portion of the advisory to a warning for
areas from roughly Hwy 30 through I-80 where signal for heaviest
amounts of 4-6 inches. While this would be minimal for criteria
(6 inches/12 hr) at best... tipping the scales for upgrading is
impacts with likelihood of snowfall rates of around 1 inch+/hr at
times leading to rapid accumulation on very cold ground and
periods of very low visibility with timing during the PM commute
and holiday weekend travel. Winds are expected to remain around
10 kts or less during the snow, thereby abating any blowing or
drifting concerns.
.LONG TERM...(Saturday through Thursday)
ISSUED AT 334 AM CST Fri Dec 29 2017
Extended period of below average cold is forecast for the long term
period. With the exception of a poorly phased clipper Saturday
night into Sunday, little to no chance of snow is expected through
the period.
Main forecast concern comes down to low temperatures on Sunday night
and Monday night. All guidance with the exception of the GEM are in
good agreement as far as lows these two nights with lows ranging
from 10 to 20 below across the area. The GEM has widespread 25 to
35 below with some pockets near 40 below. The GEM also has
widespread light snow on Sunday night. If this snowfall occurs then
the GEM will be right with lower temps on New Year's Eve. As far as
the 30 to 40 below the GEM advertises, none of the CIPS analogs, nor
GFS ensemble members have anything this low. This model also is
bringing down the blends to be slightly lower than the other models.
This is especially true on Monday night into Tuesday. During this
time, it does appear that a long duration wind chill advisory and
possibly a warning will be needed. With the current storm today,
have decided to not issue any wind chill products in order to keep
message focused on snowfall event. We will need wind chill products
likely this weekend.
Into 2018, temperatures will warm relative to the beginning of the
week and last week. That said, they will still be below normal and
cold. Long term guidance currently does not have any cold air
intrusions like the one that will ring in 2018.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
ISSUED AT 545 AM CST Fri Dec 29 2017
Snow will impact the terminals today into this evening, with
conditions deteriorating to IFR. Storm total accumulation
is anticipated to be mainly 2 to 5 inches. Latest data continues
to support the heaviest band of snow and highest totals to impact
KCID and KMLI late morning through the afternoon, with periods of
LIFR/VLIFR visibilities/ceilings possible at times in this band.
The snow should taper off to flurries and end from north to south
across the terminals this evening, with conditions becoming VFR
toward the end or just beyond the end of the TAF cycle.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory from 11 AM this morning to 10 PM CST
this evening for Des Moines-Dubuque-Jackson-Louisa.
Winter Storm Warning from 9 AM this morning to 9 PM CST this
evening for Benton-Iowa-Johnson-Linn.
Winter Storm Warning from 11 AM this morning to 10 PM CST this
evening for Cedar-Clinton-Jones-Muscatine-Scott.
Winter Weather Advisory from 9 AM this morning to 9 PM CST this
evening for Buchanan-Delaware-Henry IA-Keokuk-Washington.
IL...Winter Weather Advisory from 11 AM this morning to 10 PM CST
this evening for Carroll-Henderson-Jo Daviess-Mercer-
Stephenson-Warren.
Winter Storm Warning from 11 AM this morning to 10 PM CST this
evening for Bureau-Henry IL-Putnam-Rock Island-Whiteside.
MO...NONE.
&&
SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...Gibbs
AVIATION...McClureHazardous weather outlook, Dec 29, 4:48 AM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
448 AM CST Fri Dec 29 2017
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
448 AM CST Fri Dec 29 2017
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Winter weather advisories are in effect for much of the outlook
area, with a winter storm warning in effect for areas roughly
from around Highway 30 through the Interstate 80 corridor.
Snow will overspread much of the outlook area from mid morning
through early afternoon, then continue into early evening before
ending. Snowfall amounts of 2 to 6 inches is likely over much of
the area north of a line from Fairfield, Iowa to Galesburg,
Illinois, with amounts tapering off to the south of this line.
The heaviest snow amounts are likely to occur from around Highway
30 through the Interstate 80 corridor. The commute this afternoon
is likely to be affected with periods of low visibility and rapid
accumulation with snowfall rates of around 1 inch per hour at
times, especially in the warning area.
Late tonight, wind chill values will dip to between 15 below to
20 below zero north of Interstate 80.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
There is a low chance of additional light snow Saturday night into
early Sunday, mainly south of Interstate 80.
Bitterly cold conditions will return this weekend and into early
next week. Wind chills of 15 to around 35 below zero will be
common, beginning tonight and persisting into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts over an inch.
Winter Storm, Rock Island
- When
- December 29, 7:00 AM CST to 10:00 PM CST
- Where
- Rock Island forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
The official NWS observation at the Moline-Quad Cities Airport was 6.7 inches.
Winter Storm, Whiteside
- When
- December 29, 8:00 AM CST to 10:00 PM CST
- Where
- Whiteside forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.756, -89.914 (the zone’s center; the record gives no point)
Snowfall reports ranged from 3.0 inches at Prophetstown to 3.4 inches at Rock Falls.
Winter Weather, Carroll
- When
- December 29, 8:00 AM CST to 8:00 PM CST
- Where
- Carroll forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
Snowfall reports ranged from a CoCORaHS observer reported 2.0 inches in Chadwick to 2.8 inches from a COOP observer in Mount Carroll.
Winter Weather, Jo Daviess
- When
- December 29, 8:00 AM CST to 8:00 PM CST
- Where
- Jo Daviess forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
Snowfall reports ranged from 1.4 inches from a COOP observer in Stockton to a traind spotter report of 1.7 inches 1 mile east southeast of Nora.
Winter Storm, Henry
- When
- December 29, 9:00 AM CST to 10:00 PM CST
- Where
- Henry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.353, -90.131 (the zone’s center; the record gives no point)
Snowfall reports ranged from 4.0 inches 1 mile east of Kewanee to 5.2 inches 5 mile east south east of Moline.
Winter Storm, Bureau
- When
- December 29, 9:00 AM CST to 10:00 PM CST
- Where
- Bureau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
Snowfall reports ranged from 4.2 inches 5 miles north northeast of Princeton to 5.5 inches 2 miles north of Tiskilawa.
Winter Storm, Putnam
- When
- December 29, 9:00 AM CST to 10:00 PM CST
- Where
- Putnam forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.205, -89.286 (the zone’s center; the record gives no point)
The COOP observer in Hennepin reported 6.5 inches of snow.
Winter Weather, Mercer
- When
- December 29, 9:00 AM CST to 10:00 PM CST
- Where
- Mercer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.205, -90.741 (the zone’s center; the record gives no point)
A trained spotter estimated 4.5 inches of snow in Aledo.
Winter Weather, Henderson
- When
- December 29, 9:00 AM CST to 9:00 PM CST
- Where
- Henderson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.818, -90.925 (the zone’s center; the record gives no point)
A trained spotter reported 3.2 inches of snow.
Winter Weather, Warren
- When
- December 29, 9:00 AM CST to 10:00 PM CST
- Where
- Warren forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.849, -90.615 (the zone’s center; the record gives no point)
A COOP observer in Monmouth reported 3.6 inches of snow.
Winter Weather, Stephenson
- When
- December 29, 10:00 AM CST to 11:00 PM CST
- Where
- Stephenson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
Snowfall reports ranged from 1.2 inches from a CoCoRaHS in Winslow to 1.6 inches from a COOP observer in Freeport.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Lake-Effect Snow in Michigan, December 29 to 31, 20173 deaths · 4 injured · $85,000 · 8 events
- Lake-Effect Snow in Pennsylvania, December 29 to 30, 2017$600,000 · 2 events
- Lake-Effect Snow in Ohio, December 29 to 31, 2017$550,000 · 3 events
- Lake-Effect Snow in New York, December 29 to 31, 2017$205,000 · 7 events
- Winter Weather in Ohio, December 29 to 30, 201731 events
- Extreme Cold in Minnesota, December 29 to 31, 201728 events
- Extreme Cold in Minnesota, December 29 to 31, 201724 events
- Winter Storm and Winter Weather in Iowa, December 29, 201718 events
- Extreme Cold in North Dakota, December 29 to 31, 201718 events
- Winter Weather in South Dakota, December 29, 20179 events
- Winter Storm in Montana, December 29 to 30, 20178 events
- Winter Weather in Iowa, December 29, 20178 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732110, 732112, 732244, 732249, 732230, 732233, 732235, 732239, 732241, 732242, 732252.